Oklahoma, 2008Winter Weather in Oklahoma, December 15 to 16, 2008
December 15 to 16, 2008 · NWS OUN · 5 events in 5 counties and zones
Light wintry precipitation developed early on the 15th as moist air overspread cold surface temperatures. Very light freezing rain, sleet, and snow were reported across the area, and this quickly translated into travel problems.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 19
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light wintry precipitation developed early on the 15th as moist air overspread cold surface temperatures. Very light freezing rain, sleet, and snow were reported across the area, and this quickly translated into travel problems. Numerous accidents were reported, several with injuries and even fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 15, 10:24 PM CST, 6 minutes earlier.
Area forecast discussion, Dec 15, 10:24 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CST MON DEC 15 2008
.UPDATE...
PRECIP IS EXPANDING ACROSS THE NORTHEAST TEXAS PANHANDLE AND WILL
BE SPREADING INTO NORTHWEST OKLAHOMA. SMALL SCALE BANDS OF HIGHER
REFLECTIVITY HAVE ALSO REDEVELOPED FROM NORTH OF WOODWARD TO NORTH
OF CHEROKEE AND WAKITA LIKELY GIVING LOCALIZED MODERATE SNOW.
THEREFORE WILL BE ADDING A WINTER WEATHER ADVISORY ACROSS NORTHERN
OKLAHOMA.
&&
.PREV DISCUSSION... /ISSUED 911 PM CST MON DEC 15 2008/
UPDATE...
UPDATED PACKAGE AGAIN A LITTLE WHILE AGO TO ACCOUNT FOR THE SNOW
BANDS DEVELOPING IN NORTHERN OKLAHOMA. WHILE WE MAY SEE AN INCH OR
TWO IN AREAS ASSOCIATED WITH THE CURRENT HEAVY SNOW BAND FROM NEAR
ALVA TO NEAR WAKITA AND THE KANSAS LINE... THESE ACCUMULATIONS ARE
EXPECTED TO BE LOCALIZED ENOUGH BEFORE THE BAND PIVOTS UP INTO
KANSAS THAT WE WILL NOT GO WITH AN ADVISORY AT THE MOMENT. OVERALL
THE SNOW HAS BECOME MORE WIDESPREAD AND WILL LIKELY SEE A DUSTING
TO 0.5 TO 1 INCHES ACROSS THE NORTHERN TWO TIERS OF COUNTIES THIS
EVENING.
WINDS ARE BEGINNING TO VEER TO A SOUTHERLY COMPONENT ACROSS THE
AREA THIS EVENING WHICH WILL BRING A DECENT INFLUX OF MOISTURE
ABOVE THE SURFACE ALTHOUGH WE WILL STILL BE FIGHTING THE DRY AIR
AT THE LOWEST LEVELS. ISENTROPIC PROGS IN THE 285/290K LEVELS DO
SHOW SOME DECENT ISENTROPIC LIFT DEVELOPING ACROSS THE AREA THIS
EVENING SO WILL LIKELY SEE AT LEAST INCREASING RADAR ECHOES AND
VIRGA WITH AT LEAST THE CHANCE OF SOME OF THIS REACHING THE
GROUND. THE ELEVATED LOW REFLECTIVITIES DEVELOPING FROM DUNCAN TO
PAULS VALLEY TO ADA MAY BE THE FIRST SIGNS OF THIS DEVELOPMENT.
WILL UPDATE AGAIN TO AT LEAST MENTION THE FLURRIES AND SLIGHT
CHANCES OF MEASURABLE PRECIP ACROSS PORTIONS OF CENTRAL OKLAHOMA
AS WELL. AND AS THE 850 MB WARM AIR ADVECTS TOWARD THE AREA WILL
ALSO HAVE TO CONSIDER THE POSSIBILITY OF FREEZING DRIZZLE.
IN THE SOUTHEAST... ALTHOUGH THE INITIAL BAND HAD MOVED EAST OUT
OF OUR AREA... MORE DEVELOPMENT NEAR THE METROPLEX WILL MOVE
TOWARD THE AREA THIS EVENING. THE CHANCE OF FREEZING PRECIP OR
SLEET WILL BE HIGHER IN THE SOUTHEAST WITH THE MUCH WARMER
TEMPERATURES AT 850 MB OBSERVED ON THE KFWD SOUNDING AND WILL KEEP
THE ADVISORY ACTIVE.
PREV DISCUSSION... /ISSUED 702 PM CST MON DEC 15 2008/
UPDATE...
WINTER WX ADVY ISSUED FOR SE OK WHERE ROADS BEING REPORTED AS
SLICK/HAZARDOUS IN PARTS OF JOHNSTON/ATOKA COUNTIES AND ACCIDENTS
BEING REPORTED IN N HALF OF BRYAN COUNTY. RADAR ECHOES INCREASING
FROM NE TX INTO FAR SE OK. ICY ROADS/ACCIDENTS ALSO REPORTED JUST
S OF RED RIVER IN SHERMAN. ALL GRIDS UPDATED TONIGHT TO LOWER
TEMPS ALL AREAS AND RAISE POPS SE. ALSO NEED TO STRETCH AT LEAST A
SLIGHT CHANCE OF MEASURABLE -SN FURTHER INTO THE NIGHT ACROSS THE
N WHERE SNOW IS BEING REPORTED WITH INCREASING FREQUENCY THIS
EVENING.
PREV DISCUSSION... /ISSUED 322 PM CST MON DEC 15 2008/
AVIATION...WINDS WILL DIP UNDER 12 KNOTS AS COLD ADVECTION
CEASES...AND WINDS SWING AROUND TO EAST/SOUTHEASTERLY WITH THE
PASSING OF A RIDGE AXIS. EXPECT CEILINGS TO LOWER OVERNIGHT AND
TUESDAY MORNING WITHIN RETURN FLOW ABOVE THE SURFACE. DISTINCT
POSSIBILITY THAT INCREASED LIFT WITHIN LOW CLOUD DECK WILL
GENERATE LIGHT ICE PELLETS OR FREEZING DRIZZLE DURING DAY TUESDAY
FROM SPS-LAW-OKC/OUN.
DISCUSSION...LIGHT WINTRY PRECIP AND SHALLOW COLD AIR PRESENT
NUMEROUS CHALLENGES BETWEEN TONIGHT AND FRIDAY. ARCTIC COLD DOME
WILL MAINTAIN ITS GRIP...WITH 1040 MB HIGH SLIDING JUST TO OUR
NORTH. MID LEVEL FRONTOGENESIS IS RESPONSIBLE FOR THE WIDESPREAD
VIRGA OVER NORTHERN OKLAHOMA...BASES AROUND 8 TO 9 THOUSAND FEET.
FORCING SHOULD WEAKEN AS SHORTWAVE RIDGE DEVELOPS ALOFT
TONIGHT...AND GIVEN THE EXTREMELY DRY LOW LEVELS WE WILL STICK WITH
NO POPS COMPARED TO HIGH CHANCE POPS FORECAST BY MAV MOS.
OUR ATTENTION WILL TURN BACK TO THE SOUTHEAST...HOWEVER...AS LOWER
LEVEL MOISTURE STARTS TO RETURN...RESPONDING TO PRESSURE FALLS OUT
WEST. MODEL QPF IS SPORADIC AND LIGHT FROM LATE NIGHT THROUGH THE
DAY ON TUESDAY...BUT THE COLD SURFACE TEMPERATURES ARE CAUSE FOR
CONCERN. MODEL SOUNDINGS INDICATE LOW OVERCAST DEVELOPING IN THE
925-850 MB LAYER. A LOW LEVEL JET WILL STRENGTHEN UP TO 40 KNOTS
DURING THE DAY...GENERATING SOME TURBULENCE IN THE CLOUD LAYER...AND
WILL LIKELY RESULT IN SOME LIGHT FREEZING RAIN OR SLEET. BEST CHANCE
APPEARS TO BE ALONG/EAST OF WICHITA FALLS TO LAWTON AND OKC AROUND
MIDDAY. IF THE EVENT IS DOMINATED BY FREEZING RAIN RATHER THAN
SLEET...THEN A SHORT FUSE ADVISORY MAY BE NEEDED FOR THE ANTICIPATED
IMPACTS ON TRAVELERS. THE OUTCOME MAY NOT BE APPARENT UNTIL THE
EVENT BEGINS. IT SHOULD BE OVER AS QUICKLY AS IT STARTS...THOUGH...
WITH THE LLJ VEERING AND CLOUD LAYER THINNING.
TUESDAY NIGHT ANOTHER FRONT WILL DROP INTO NORTHERN AND WESTERN
OKLAHOMA. IT SHOULD BE DRY EVERYWHERE INITIALLY...BUT FRONTOGENESIS
WILL AGAIN INCREASE WITHIN THE RIGHT REAR OF A SIGNIFICANT JET
STREAK. THE NAM HAS BEEN CONSISTENT IN SHOWING A STRIPE OF
PRECIPITATION ALONG AND NORTH OF THIS FRONT...ESPECIALLY ON
WEDNESDAY...SO WE MAINTAINED THE CHANCE POPS IN THAT AREA. HIGHER
ODDS FOR MORE WIDESPREAD PRECIP ARE EXPECTED WEDNESDAY NIGHT INTO
THURSDAY...WHEN A SHORTWAVE TROUGH WILL EJECT FROM THE SOUTHWEST
STATES AND INTERACT WITH A BIT DEEPER GULF AIR OVERRIDING THE COLD
DOME. WE STRONGLY SUSPECT THE GFS AND EVEN ECMWF ARE TOO QUICK TO
ERODE THE COLD AIR...AND GENERATE TOO STRONG A SURFACE LOW IN WHAT
SHOULD BE A STATICALLY STABLE AIRMASS. THE NAM IS PROBABLY
CLOSER...AS IT MAINTAINS HIGHER SURFACE PRESSURE AND MORE EASTERLY
RATHER THAN SOUTHERLY FLOW. THIS WILL KEEP THE FREEZING LINE FARTHER
SOUTH FOR A LONGER DURATION...LEADING TO ANOTHER POSSIBILITY OF
LIGHT FREEZING RAIN OR SLEET FROM WEDNESDAY NIGHT INTO THURSDAY.
ONCE THE WAVE SCOOTS BY...IT IS POSSIBLE THAT WRAPAROUND NORTHERLY
FLOW AND LOW CLOUDS WILL MAKE FRIDAY CHILLY IN SOME AREAS AS WELL. A
BRIEF RECOVERY IS THEN IN ORDER UNTIL ANOTHER STRONG COLD FRONT
ARRIVES LATER IN THE DAY ON SATURDAY. CHANGES TO THE GRIDDED
FORECAST WERE BASED PRIMARILY ON THE NAM OUT THROUGH THURSDAY. NO
CHANGES IN THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 14 33 29 37 / 20 20 10 10
HOBART OK 11 36 25 38 / 10 10 10 10
WICHITA FALLS TX 16 38 31 48 / 10 20 10 10
GAGE OK 7 30 19 27 / 40 10 0 30
PONCA CITY OK 12 27 22 31 / 50 20 10 30
DURANT OK 19 34 33 46 / 60 20 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 8 AM CST TUESDAY FOR OKZ004>013.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR OKZ043-047-
048-051-052.
TX...NONE.
&&Hazardous weather outlook, Dec 15, 6:20 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CST MON DEC 15 2008
OKZ004>048-050>052-TXZ083>090-161300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
620 PM CST MON DEC 15 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
DISCUSSION...
A COLD... STABLE AIRMASS OVER THE SOUTHERN PLAINS WILL PRECLUDE ANY
CHANCE OF THUNDERSTORMS THROUGH TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY DEC 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
OTHER HAZARDOUS WEATHER...
AREAS OF LIGHT SNOW... SLEET... AND FREEZING RAIN WILL LEAD TO SOME
SLICK ROADS IN PARTS OF SOUTHEASTERN OKLAHOMA. REFER TO THE WINTER
WEATHER ADVISORY FOR MORE INFORMATION. LIGHT SNOW OR FLURRIES ALSO
WILL BE POSSIBLE ACROSS NORTHWESTERN AND NORTH CENTRAL OKLAHOMA
THROUGH THIS EVENING.
TEMPERATURES WILL REMAIN WELL BELOW FREEZING THROUGH TONIGHT. LIGHT
TO MODERATE NORTHEASTERLY WINDS WILL RESULT IN WIND CHILLS NEAR OR
BELOW ZERO IN NORTHERN OKLAHOMA... WITH VALUES IN THE SINGLE DIGITS
ACROSS CENTRAL OKLAHOMA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
AREAS OF FREEZING DRIZZLE WILL CONTINUE INTO TUESDAY. ALTHOUGH ONLY
LIGHT ACCUMULATIONS ARE EXPECTED... SOME TRAVEL PROBLEMS WILL BE
POSSIBLE. THERE WILL ALSO BE A CHANCE OF SLEET... TURNING TO
FREEZING RAIN... WEDNESDAY THROUGH THURSDAY MORNING... MAINLY ACROSS
NORTHERN OKLAHOMA. AGAIN... THIS MAY CAUSE HAZARDOUS DRIVING
CONDITIONS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
CJS/24/26In the hours before
Special weather statement, Dec 15, 10:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CST MON DEC 15 2008
OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1005 PM CST MON DEC 15 2008
...LIGHT ICE POSSIBLE OVERNIGHT AND INTO TUESDAY...
THE FRIGID AIRMASS THAT HAD SETTLED INTO THE PLAINS WILL BE SLOW TO
LEAVE. TEMPERATURES WILL REMAIN BELOW FREEZING IN MUCH OF NORTHERN
OKLAHOMA THROUGH TUESDAY...WHILE AREAS FARTHER SOUTH WILL JUST
BARELY CLIMB ABOVE FREEZING TUESDAY AFTERNOON. WIND CHILLS CLOSE TO
ZERO DEGREES WILL BE COMMON IN NORTHWEST OKLAHOMA TUESDAY MORNING.
MOISTURE AND CLOUDINESS HAVE SPREAD ACROSS THE AREA TONIGHT. AS
MOISTURE INCREASES... PATCHY LIGHT FREEZING DRIZZLE...POSSIBLY MIXED
WITH SLEET OR SNOW...IS EXPECTED TO DEVELOP FROM NORTH CENTRAL TEXAS
AND SOUTHERN OKLAHOMA AND THEN SPREAD NORTHWARD ACROSS OKLAHOMA
TUESDAY MORNING...COMING TO AN END BY MID TO LATE AFTERNOON. THE
PRECIPITATION WILL BE VERY LIGHT...BUT AS WE HAVE SEEN IN THE
PAST...ANY ICE AT ALL CAN CAUSE SIGNIFICANT TRAVEL PROBLEMS. THE
BEST CHANCE FOR LIGHT ICE ACCUMULATION IS EXPECTED NEAR AND EAST OF
AREAS FROM WICHITA FALLS TO LAWTON... EL RENO AND ENID.
ALTHOUGH WIDESPREAD ACCUMULATIONS OF ICE ARE NOT EXPECTED...SOME
ROADWAYS COULD BECOME SLICK. PEOPLE IN OKLAHOMA AND NORTH TEXAS
SHOULD MONITOR THE LATEST WEATHER INFORMATION...AND LISTEN FOR ANY
WEATHER ADVISORIES THAT ARE ISSUED.
CJS/BURKE/26
Winter Weather, Kay
- When
- December 15, 10:30 PM CST to December 16, 5:00 PM CST
- Where
- Kay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
One inch of snow was measured in Ponca City. A few minor accidents were reported, although no injuries were reported. Monetary damages were not given.
Winter Weather, Oklahoma
- When
- December 16, 5:00 AM CST to 2:45 PM CST
- Where
- Oklahoma forecast zone
- Injuries
- 0 direct, 17 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Twenty-one accidents were reported, with seven people injured. Ten others were injured due to slipping on sidewalks and driveways. Monetary damages were not given.
Winter Weather, Cotton
- When
- December 16, 5:00 AM CST to 12:00 PM CST
- Where
- Cotton forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 34.290, -98.372 (the zone’s center; the record gives no point)
Numerous accidents were reported due to icy roadways. One accident occurred at 7:30 AM on U.S. Highway 277 near Walters. One fatality and two minor injuries were reported. No estimate of monetary damages was available.
Winter Weather, Caddo
- When
- December 16, 5:00 AM CST to 2:45 PM CST
- Where
- Caddo forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Several accidents were reported due to icy roadways. One accident occurred at 5:30 AM on U.S. Highway 281. The head-on collision resulted in one fatality. No other injuries were reported. Monetary damages were not given.
Winter Weather, Jackson
- When
- December 16, 5:00 AM CST to 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Newspaper
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Several minor accidents were reported in and around Altus due to icy roadways. No injuries were reported. Monetary damages were not given.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 15 to 16, 200894 injured · 14 events
- Heavy Rain and Frost and Freeze in California, December 15 to 17, 20082 deaths · $95,000 · 5 events
- Winter Storm in Missouri, December 15 to 16, 20082 deaths · 10 events
- Heavy Snow in New Mexico, December 15 to 16, 20082 deaths · 8 events
- Winter Weather in Kansas, December 15 to 16, 20081 death · 7 injured · $48,000 · 5 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 20081 death · 6 events
- Winter Storm in Tennessee, December 15 to 16, 20081 death · 4 events
- Cold in Illinois, December 15, 20081 death · 1 event
- Heavy Snow and Heavy Rain in Arizona, December 15 to 18, 200810 injured · 9 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 200845 events
- Winter Storm in Kentucky, December 15 to 16, 2008$50,000 · 10 events
- Extreme Cold in Minnesota, December 15, 200824 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147898, 147894, 147895, 147896, 147897.